Jump to content
CrazyBoards.org

Recommended Posts

So Effexor XR is the best medication I've taken for my problems which combined anxiety disorders, panic disorder, and obsessions.  It has also helped with depression that inevitably follows these...

So I know the SSRIs/SNRIs are notorious for this side effect, I was just wondering how other users deal with this problem as this can be difficult to talk about with peers and even doctors?  I don't even like posting this here, I just don't know what to do.  I was on Effexor XR for about 5 years at 300mg, last year I came down to 150mg, and currently I'm on 75mg.  Luckily I've felt pretty stable and been maintaining well.

However, my libido has been transient and pretty much nonexistent at times.  I've tried several things, from abstaining for weeks at a time to OTC libido boosters....Oddly enough I felt my libido was actually higher on high dosages of the Effexor.  Possibly to do with the Norepinephrine/Dopamine push?

Anyways I asked my Pdoc about it finally and he said he script me Viagra or Wellbutrin.  Neither of which I'm very fond of doing.  I have a bottle of Wellbutrin sitting on my dresser right now that I haven't started yet because I've heard it can make anxiety issues worse and the fact I could be adding another side effect (truthfully I don't want to start another medication and go through that again) The Wellbutrin is a last resort right now....I don't feel like I should be having these issues at 34 and it has been very distressing as you can imagine...

So I'm asking people out there how they dealt with sexual side effects on Effexor, post-effexor, or on other SSRIs if you've had experience with the Sexual side effects?  Is the only option to stop Effexor to remove this side effect?

Edited by BrianOCD
Link to comment
Share on other sites

Try the Wellbutrin. It doesn't cause anxiety for all who take it. By reducing depression, it may reduce your anxiety indirectly as both are often linked.

It is a better solution than Viagra if it does work, because having to time Viagra doses kills spontaneity. Although I think Viagra is worth trying, it's use does involve planning.

Some have used Periactin (cyproheptadine) to try to reduce the sexual SE of ADs. It is an OTC antihistamine which has an anti serotonin effect.

Link to comment
Share on other sites

Effexor at 75 mg is mostly an SSRI so it's not surprising that this side effect is worse at the lower dose. If you don't want to raise the Effexor then Wellbutrin is a viable alternative. However, it is true that Wellbutrin can raise anxiety levels though this is usually worse in the first month or so. Also, not everyone gets intolerable anxiety.

Viagra will help with mechanical difficulties but does nothing for the libido. 

Link to comment
Share on other sites

@BrianOCD if you're having issues with sexual side effects, there is always the possibility that some of it may be caused by the inert metabolite that has little pharmacological therapeutic benefit. Effexor is broken down and the active metabolite is O-desmethylvenlafaxine or desvenlafaxine for short. Otherwise known as Pristiq. If Effexor is the one med that has worked for you, but the sexual side effects are a deal breaker, you could try Pristiq to see if it makes any difference because you can reasonably suspect that you would respond to Pristiq as well if not better than you have responded to Effexor.

If that doesn't work, I would expect that the norepinephrine effects of Effexor contribute to the treatment of your anxiety. You could try Cymbalta, which is now generic and can be used to treat generalized anxiety disorder (officially, but off-label who knows what else it can do). Unlike Effexor which only affects serotonin at low doses and Pristiq which affects norepinephrine at all doses but always to a lesser degree than serotonin, Cymbalta affects serotonin and norepinephrine with equal potency for the most part. So it can be fairly stimulating. "Businessman's drug" is a nickname I've heard once before. I don't recall having issues with sexual side effects on Cymbalta. In fact I think the stimulation may have made me more hyper-sexual. But I'm also bipolar and wasn't taking a mood stabilizer at the time.

There are other options beyond this, but these are good places to start that aren't really "earth-shattering" changes in regards to the differences in these medications.

Keep us posted on how you're feeling and how things go with these changes. :)

Link to comment
Share on other sites

On 6/2/2017 at 2:37 PM, shimmeree said:

I take 225 mgs of Effexor.  My libido has pretty much vanished, but the med works well for my issues.  My pdoc has suggested macca, and inositol powder to help.  Not so much for me, but maybe worth a try?

 

Inositol seems popular, is that over the counter?  Maca and other OTC stuff didn't do much for me.  I think Yohimbe is the only thing that worked a bit...I feel like I'm gonna have to just take wellbutrin at some point or stop the effexor...

 

Right now I'm kind of just waiting things out to see if they improve any...so far I haven't felt much better though.  My energy is down and my sex drive is absent.  Sucks.

Edited by BrianOCD
Link to comment
Share on other sites

1 hour ago, Iceberg said:

I've heard of BuSpar for SSRI sex. dysfunction 

There's a theory that either 5HT1A agonism or 5HT2A antagonism can temper some of the sexual side effects of antidepressants. This would explain why Viibryd doesn't have any sexual side effects as well as Trintellix which I've become very curious about. In theory you could add Nuplazid as an adjunct to an antidepressant or Buspar as @Iceberg suggests.

EDIT: Just remembered that I have heard the same thing about 5HT7 antagonism which is also in most atypical antipsychotics.

Edited by browri
Link to comment
Share on other sites

  • 2 years later...

Maybe you could add Strattera for the N boost, the combination of Effexor and Strattera works very well for me. I recently switch from Prozac to Effexor and i'm glad of the change. Fluoxetine helped me for my OCD but very little for my depression. I'm on 150 mg of venlafaxine and surprisely also helps for the OCD! Plus the better benefits for my depression and social anxiety, great change!

Link to comment
Share on other sites

  • 2 weeks later...
On 5/26/2017 at 3:09 PM, BrianOCD said:

So I'm asking people out there how they dealt with sexual side effects on Effexor, post-effexor, or on other SSRIs if you've had experience with the Sexual side effects?  Is the only option to stop Effexor to remove this side effect?

1) Low dose Wellbutrin, 150 mg seems to improve libdo

2) Cyproheptadine, an antihistamine, seems to restore functions (getting an erection, keeping it, the ability to climax). Seems to work with SSRI's  For a few hours it can reverse some of what a SSRI does. Like reuptake and being an blocker. Things return to normal quickly (hours) so I have not heard of people getting depressed on it.

3) Dextroamphetamine, improves functioning and drive. Generall low dose.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...